Affordable Access

Dermatological Complications of Continuous Subcutaneous Insulin Infusion in Children and Adolescents

The Journal of Pediatrics
Publication Date
DOI: 10.1016/j.jpeds.2007.10.006
  • Design
  • Medicine


Objectives To describe the dermatological changes associated with continuous subcutaneous insulin infusion (CSII) therapy in youth with type 1 diabetes mellitus (T1D). To assess their association with duration of CSII, age, adiposity, HbA1 c, insulin dose, insulin brand, infusion set or site. Study design We conducted a cross-sectional study of 50 consecutive patients with T1D who were using CSII for >6 months (26 female; age, 13.3 ± 3.5 years [mean ± SD]; CSII duration, 2.8 ± 1.7 years; HbA1 c, 7.7% ± 1.1%). A grading scale was devised. Ultrasound scanning was performed in 8 subjects. Results The mean (±SD) severity score was 6.3 ± 3.5 (range, 0-14; maximum possible, 69). Most common were scars <3 mm diameter (94%), erythema not associated with nodules (66%), subcutaneous nodules (62%), and lipohypertrophy (42%). There was a significant negative correlation between severity score and body mass index z-score (r = −0.3, P = .039), but no correlation with HbA1 c, insulin brand or site. Infusion sets inserted at 90° were associated with lower scores ( P = .03). Less than 5% of patients and parents considered stopping CSII because of skin concerns. Ultrasound scanning results of CSII sites revealed mild increased echogenicity of the dermis and hypodermis. Conclusions Dermatological changes were frequent, with increased severity associated with lower adiposity. These complications were not associated with glycemic control, nor did they prompt most to consider stopping CSII.

There are no comments yet on this publication. Be the first to share your thoughts.